How to stop nausea with Ozempic or Wegovy

Ozempic and Wegovy are both 2 types of GLP-1 medication that are used to treat both Type 2 Diabetes and weight loss. They work through the same pathway to control blood sugar and cause weight loss, but at different doses.

Ozempic and Wegovy are both 2 types of GLP-1 medication that are used to treat both Type 2 Diabetes and weight loss. They work through the same pathway to control blood sugar and cause weight loss but at different doses. Other brand names of GLP-1 medications include Victoza and Trulicity.

With all prescription medications, there are side effects. Studies from Wegovy suggest that upto 44% of patients starting on medication will have nausea or struggle with gastrointestinal side effects such as diarrhea, constipation, vomiting, and bloating. Most doctors starting patients on these medications will slowly increase the dose to allow patients to adjust to medications. It is thought that the same GLP-1 receptor in the stomach that slows emptying and promotes hormones driving satiety also acts in the brain to cause nausea.

Some patients will experience nausea strongest at mealtimes, but others will notice symptoms throughout the day intermittently.

Here are 5 tips to decreasing the nausea you feel while on these medications.

1. Eat slowly

Consuming food more slowly can allow time for your stomach to empty and decrease bloating.

2. Drink water

Water helps to also promote fullness and decrease bloating that comes with large meals.  

3. Bland foods

Similar to the diet recommended with heartburn or GERD, bland foods will be easier for your stomach to tolerate

4. Avoid strong smells

Strong smells can promote feelings of nausea

5. Watch for motion sickness.

This can worsen your feelings of nausea! Avoid repetitive or strenuous activity that can cause motion sickness, such as driving or riding in a car, or certain types of exercise.

Back to Blogs